Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Austin/San Antonio, TX

February 27, 201311 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 27, 2013, 4:15 AM CST for 11 counties in Texas. It took effect at Feb 27, 2013, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2013, 4:15 AM CST (10:15 UTC)
In effect from
Feb 27, 2013, 10:00 AM CST
Expired
Feb 27, 2013, 7:00 PM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bexar County, TX, Dimmit County, TX, Frio County, TX, Karnes County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 108 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS84 KEWX 271015
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CST WED FEB 27 2013

...A RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY FOR
THE RIO GRANDE PLAINS AND WESTERN PORTIONS OF THE COASTAL PLAINS...

.A DRY FRONTAL PASSAGE WILL BRING NORTHWESTERLY WINDS AND A
REINFORCING DRY AIRMASS TO THE AREA TODAY. THE FRONT WILL MOVE
INTO THE HILL COUNTRY EARLY THIS MORNING AND REACH THE I-35
CORRIDOR BEFORE NOON. BEHIND THE FRONT...NORTHWEST WINDS WILL
INCREASE TO BETWEEN 15 AND 20 MPH...WITH GUSTS TO NEAR 30 MPH
THROUGH THE AFTERNOON AND INTO THE EVENING. RELATIVE HUMIDITIES WILL
FALL INTO THE TEENS AND LOW 20S BEFORE SLOWLY INCREASING AFTER
SUNSET.


TXZ202>205-217>222-228-272215-
/O.NEW.KEWX.FW.W.0005.130227T1600Z-130228T0100Z/
KINNEY-UVALDE-MEDINA-BEXAR-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-
KARNES-DIMMIT-
415 AM CST WED FEB 27 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS 
THE RIO GRANDE PLAINS AND WESTERN PORTIONS OF THE COASTAL PLAINS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CST THIS EVENING. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK...ZAVALA...FRIO... 
  ATASCOSA...WILSON...KARNES...DIMMIT. 

* 20-FOOT WIND...NORTHWEST AT 15 TO NEAR 20 MPH WITH GUSTS NEAR 30
  MPH. 

* HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
1 follow-up statement
196 
WWUS84 KEWX 272125
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST WED FEB 27 2013

...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM TODAY FOR THE RIO
GRANDE PLAINS AND WESTERN PORTIONS OF THE COASTAL PLAINS...

.A DRY FRONTAL PASSAGE HAS BROUGHT NORTHWESTERLY WINDS AND A
REINFORCING DRY AIRMASS TO THE AREA THIS AFTERNOON. NORTHWEST
BETWEEN 15 AND 20 MPH...WITH GUSTS TO NEAR 30 MPH WILL DIMINISH
THIS EVENING. RELATIVE HUMIDITIES IN THE TEENS AND LOW 20S THIS
AFTERNOON WILL SLOWLY INCREASE AFTER SUNSET.

TXZ202>205-217>222-228-280100-
/O.CON.KEWX.FW.W.0005.000000T0000Z-130228T0100Z/
KINNEY-UVALDE-MEDINA-BEXAR-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-
KARNES-DIMMIT-
325 PM CST WED FEB 27 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS THE RIO GRANDE
PLAINS AND WESTERN PORTIONS OF THE COASTAL PLAINS...

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK...ZAVALA...FRIO... 
  ATASCOSA...WILSON...KARNES...DIMMIT. 

* 20-FOOT WIND...NORTHWEST AT 15 TO NEAR 20 MPH WITH GUSTS NEAR
  30 MPH. 

* HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 4:04 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 27, 4:04 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
404 AM CST WED FEB 27 2013

.DISCUSSION...
A SERIES OF DRY COLD FRONTS WILL KEEP TEMPERATURES GENERALLY
SEASONABLY COOL AND NO APPRECIABLE CHANCES FOR RAIN OVER THE NEXT
SEVERAL DAYS. THE FIRST FRONT IS CURRENTLY PUSHING ACROSS CENTRAL
TEXAS AND WILL REACH THE I-35 CORRIDOR BY MID-MORNING. WINDS BEHIND
THE FRONTAL BOUNDARY WILL SHIFT TO THE NORTHWEST AT 10 TO 20 MPH.
GUSTS OF 25 TO 30 MPH ARE EXPECTED THROUGH THE AFTERNOON. HIGH
TEMPERATURES WILL BE LIMITED TO NEAR 60 ACROSS NRN PORTIONS OF THE
REGION TO THE LOW/MID 70S SWRN AREAS. THE REINFORCING SHOT OF DRY
AIR WILL PROMOTE GOOD RADIATIONAL COOLING OVERNIGHT...WITH LOWS IN
THE MID-30S ACROSS MUCH OF THE CWA AND FREEZING TEMPERATURES
ACROSS THE HILL COUNTRY/ADJACENT AREAS.

WEAK COLD/DRY AIR ADVECTION WILL PERSIST ON THURSDAY AS NORTHERLY
WINDS OF 10 TO 15 MPH CONTINUE. CALMER WINDS THURSDAY NIGHT SHOULD
ALLOW FOR A LARGER AREA TO REACH FREEZING BY FRIDAY MORNING. LIGHT
NORTHERLY WINDS ON FRIDAY WILL AGAIN KEEP HIGHS MOSTLY IN THE 60S.
THE NEXT FRONT WILL PUSH INTO THE REGION FRIDAY NIGHT/SATURDAY
MORNING. THE LACK OF ONSHORE FLOW AHEAD OF THIS SYSTEM WILL KEEP
DRY AIR TRAPPED BELOW 850HPA. MODELS DO SUGGEST THE POTENTIAL FOR
GOOD MOISTURE BETWEEN 850-500HPA WITH THE FRONT...AND THUS A
CHANCE FOR INCREASING CLOUDS. THERE COULD BE SOME PRECIPITATION
WITH THE FRONT...BUT DUE TO THE DRY SFC MUCH OF THE RAIN WOULD
EVAPORATE BEFORE HITTING THE GROUND...OR BE SPRINKLES AT BEST.

A BREEZY AND CHILLY DAY IS IN STORE SATURDAY IN THE WAKE OF THE
FROPA. SFC HIGH PRESSURE WILL SHIFT EAST ON SUNDAY WITH SW-SLY
WINDS INCREASING TO 15 TO 20 MPH ON MONDAY. AFTER A COUPLE OF DAYS
OF SEASONABLY COOL TEMPERATURES...THE WARM AIR ADVECTION WILL
KNOCK HIGHS TO NEAR AVERAGE ACROSS (LOW 70S) OUR NERN TIER OF
COUNTIES...AND INTO THE LOW 80S ACROSS THE RIO GRANDE PLAINS.

YET ANOTHER FRONT WILL ARRIVE ON TUESDAY AS A SHORT-WAVE TROUGH
SKIRTS ACROSS THE CENTRAL PLAINS. DESPITE THE SOUTHERLY WINDS
AHEAD OF THIS FRONT...GULF MOISTURE WILL HAVE HAD TOO LITTLE TIME
TO RECOVER FOR CHANCES FOR RAIN.

&&

.FIRE WEATHER...
A DRY COLD FRONT WILL PUSH THROUGH REGION THIS MORNING AND EARLY
AFTERNOON. NORTHWEST WINDS OF 10 TO 20 MPH WILL BRING A REINFORCING
DRY AIRMASS TO THE REGION. RELATIVE HUMIDITIES WILL FALL INTO THE
LOW 20S TO UPPER TEENS. A RED FLAG WARNING IS IN EFFECT FOR THE
RIO GRANDE PLAINS AND PORTIONS OF THE COASTAL PLAINS. NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE REMAINDER OF THE
AREA TODAY. ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST ACROSS
ALL OF SOUTH CENTRAL TEXAS THURSDAY AND FRIDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE ALSO EXPECTED ACROSS THE RIO GRANDE PLAINS
AND EDWARDS PLATEAU SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  38  63  37  63 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  65  31  62  30  63 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     68  34  65  32  65 /   0   0   0   0   0
BURNET MUNI AIRPORT            62  34  60  34  60 /   0   0   0   0   0
DEL RIO INTL AIRPORT           68  36  66  37  69 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        62  33  60  32  60 /   0   0   0   0   0
HONDO MUNI AIRPORT             70  31  67  30  68 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        66  35  64  33  64 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   66  37  63  36  63 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       69  37  65  35  66 /   0   0   0   0   0
STINSON MUNI AIRPORT           68  37  66  35  65 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CST THIS EVENING
FOR THE FOLLOWING COUNTIES: ATASCOSA...BEXAR...DIMMIT...FRIO...
KARNES...KINNEY...MAVERICK...MEDINA...UVALDE...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Feb 26, 3:20 PM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CST TUE FEB 26 2013

TXZ171>173-183>194-202>209-217>225-228-271115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
320 PM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

IN THE WAKE OF A DRY FRONTAL PASSAGE...NEAR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ALONG THE RIO GRANDE WEDNESDAY AFTERNOON.
THIS AREA MAY BRIEFLY REACH RED FLAG CRITERIA FOR ONE OR TWO HOURS
WHEN WINDS ARE AT THEIR STRONGEST. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY WEDNESDAY AFTERNOON.

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST ACROSS ALL OF SOUTH
CENTRAL TEXAS THURSDAY AND FRIDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE ALSO EXPECTED ACROSS THE RIO
GRANDE PLAINS AND EDWARDS PLATEAU SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.